diabetestalk.net

Diabetic Ketoacidosis Definition

Share on facebook

Diabetic Ketoacidosis: A Serious Complication

A balanced body chemistry is crucial for a healthy human body. A sudden drop in pH can cause significant damage to organ systems and even death. This lesson takes a closer look at a condition in which the pH of the body is severely compromised called diabetic ketoacidosis. Definition Diabetic ketoacidosis, sometimes abbreviated as DKA, is a condition in which a high amount of acid in the body is caused by a high concentration of ketone bodies. That definition might sound complicated, but it's really not. Acidosis itself is the state of too many hydrogen ions, and therefore too much acid, in the blood. A pH in the blood leaving the heart of 7.35 or less indicates acidosis. Ketones are the biochemicals produced when fat is broken down and used for energy. While a healthy body makes a very low level of ketones and is able to use them for energy, when ketone levels become too high, they make the body's fluids very acidic. Let's talk about the three Ws of ketoacidosis: who, when, and why. Type one diabetics are the group at the greatest risk for ketoacidosis, although the condition can occur in other groups of people, such as alcoholics. Ketoacidosis usually occurs in type one diabetics Continue reading >>

Share on facebook

Popular Questions

  1. sleepy borderline

    Today I went to go see my GP for a check up, I brought up metformin because I need to lose weight, and it's not coming off, like at all! I'm 20 pounds away from my goal weight
    current medications are: Seroquel 50 mg
    and Prozac 20 mg
    I know it's the Seroquel causing me weight gain-- I have gained 30 pounds on it. I can't exercise as much as I used to since I have been on it because it slows me down and makes me more tired--- my Pdoc wants me to stay on Prozac b/c it has really killed my depression. I have no choice but to take these meds. The Seroquel is the ONLY drug I have tried so far ( out of many...) that has put me to sleep and kept me asleep.
    I can't take Trazadone because it didn't work for me at all. Without Seroquel I can't sleep at all-- not a single hour!
    I can't take Topamax because I was on that for years and it made me stupid
    I can't take wellbutrin because I had a bad reaction to it when I was put on it a couple years ago..
    So I'm stuck. When I asked my Pdoc for metoformin, she told me she didn't want to give it to me because it was used for diabetes or PCOS. So I have to get fatter and get diabetes first for it to be prescribed to me?
    I exercise as hard as I can 4 days a week, I cut out all carbs, I eat ALL healthy foods and I'm starving and I still can't lose weight... not a pound. I'm sick of it. I'm SO mad. I had a friend who is on Zyprexa and ALREADY SKINNY get it prescribed to her! A lot of my friends get it prescribed to them and they don't even work out or try or eat healthy... It's not fair!!!!
    Then I asked my GP today and she said NO too-- she said it was only used for diabetes and PCOS, parroting my what my Pdoc said. Is that true? Aren't there people on here who just take it for weight loss? I'm so MAD ... obesity runs in my family... my dad has the same problem... he has to eat under 1000 calories a day to even maintain his weight... WHY DOES IT HAVE TO BE SO UNFAIR! I already have PTSD from being teased ALL though school for being fat and I have BPD symptoms that make me sensitive to what other people think about me and I had just lost 60 pounds by working out ALL THE TIME and eating perfect and then I have a relapse and had to go back on SEROQUEL after 5 years of being off of it and now this is happening to me! I am doomed to be FAT forever!
    sorry if this post is long and I am ranting

  2. sleepy borderline

    Sorry again to rant --- I realize I might come off as whiny and insensitive in post -- sorry if I offended anyone... I am just so frustrated from trying to lose weight and I'm not losing anything-- I realize a lot of other members here struggle with their weight-- does anyone have any advice about what I should do?
    I realize first I should rule out anything else that might be wrong-- I'll be getting my test results back from the GP office in a few days-- if it is normal what should I do then? See another GP about something to aid me in losing weight? Take an over the counter supplement? I don't want to give up on losing weight-- it's not just about looks but health too-- I am not too overweight right now but I don't want it to get worse ( I have been very overweight on and off my whole life)
    Is Metaformin worth asking another GP about? I'd like to hear from other members who have taken it just for weight loss?

  3. Savannah

    I took metformin for weight lose due to anti-psychotics. It did not work at all.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes